Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 361, NWS Wichita, KS

August 3, 2011Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2011, 6:40 PM CDT for Reno County, Rice County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 6:40 PM CDT (23:40 UTC)
Expired
Aug 3, 2011, 7:15 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS53 KICT 032340
SVRICT
KSC155-159-040015-
/O.NEW.KICT.SV.W.0361.110803T2340Z-110804T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTH CENTRAL RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTH OF ALDEN...OR 23 MILES WEST OF HUTCHINSON...
  AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3817 9841 3825 9824 3821 9815 3808 9817
      3805 9840
TIME...MOT...LOC 2341Z 237DEG 8KT 3813 9832
WIND...HAIL 60MPH 1.00IN

$$

LAWSON
1 follow-up statement
197 
WWUS53 KICT 040000
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT WED AUG 3 2011

KSC155-159-040015-
/O.CON.KICT.SV.W.0361.000000T0000Z-110804T0015Z/
RICE KS-RENO KS-
700 PM CDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RENO AND SOUTH CENTRAL RICE COUNTIES UNTIL 715 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF STERLING...OR 19 MILES WEST OF HUTCHINSON...MOVING EAST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3817 9841 3825 9824 3821 9815 3808 9817
      3805 9840
TIME...MOT...LOC 0000Z 265DEG 19KT 3813 9824
WIND...HAIL 60MPH 1.00IN

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:04 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 3:04 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT WED AUG 3 2011

.DISCUSSION...
THE FORECAST AREA REMAINS ON THE NORTHERN PERIPHERY OF THE
SUBTROPICAL RIDGE WHICH REMAINED CONFINED TO THE SOUTHERN PLAINS
STATES. A STATIONARY FRONT WAS DRAPED ACROSS THE AREA FROM NEAR KCFV
IN SOUTHEAST KANSAS TO KBVO TO JUST SOUTH OF KPNC IN NORTH CENTRAL
OKLAHOMA. ALONG AND NORTH OF THE FRONT...DEWPOINTS WERE HOLDING IN
THE 70S RESULTING IN SBCAPES EXCEEDING 5000 J/KG. ISOLATED
THUNDERSTORMS ARE ANTICIPATED ALONG AND NORTH OF THE FRONT LATE THIS
AFTERNOON AND EVENING WITH MORE WIDELY SCATTERED ACTIVITY EXPECTED
TO DEVELOP TONIGHT ALONG NOSE OF MODEST H7 WAA ACROSS MAINLY CENTRAL
KANSAS. THIS SCENARIO WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH
ONLY MINOR ADJUSTMENTS MADE.

THU-SAT...A VERY SIMILAR SETUP IS ANTICIPATED ACROSS THE FORECAST
AREA THU-FRI AS THE STATIONARY FRONT CONTINUES TO MEANDER NEAR THE
OKLAHOMA STATE LINE LEADING TO NEAR NORMAL TEMPERATURES ACROSS
PORTIONS OF CENTRAL KANSAS. FURTHER SOUTH ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS...TEMPERATURES IN THE UPPER 90S/AROUND 100 WILL
COMBINE WITH DEWPOINTS IN THE 70S LEADING TO MORE OPPRESSIVE HEAT
INDICES AND A CONTINUATION OF HEAT HEADLINES THROUGH FRIDAY EVENING.
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ONCE AGAIN WITHIN A POST-FRONTAL UPSLOPE REGIME WITH MLCAPES
EXCEEDING 2500 J/KG/0-6KM AND BULK SHEAR OF 30-40 KTS POSSIBLY
SUPPORTING A FEW SEVERE THUNDERSTORMS ALONG/IMMEDIATELY NORTH OF
THE STATIONARY FRONT. WILL MAINTAIN MID POPS THU NIGHT AS WEAK
SOUTHERLY LLJ NOSES TOWARD THE OK STATE LINE. THE STATIONARY FRONT
IS PROGGED TO LIFT NORTH ON SAT RESULTING IN RISING TEMPERATURES
AS THE WARM SECTOR EXPANDS NORTHWARD ONCE AGAIN.

SUNDAY-WEDNESDAY...A SERIES OF CLIPPER-LIKE SYSTEMS WILL DIG OVER
THE GREAT LAKES AREA EARLY IN THE WEEK HELPING TO BREAK DOWN THE
PERSISTENT MID/UPPER LEVEL RIDGE WHILE DRIVING A COLD FRONT SOUTH
ACROSS THE GREAT PLAINS. THIS FRONT IS EXPECTED TO ARRIVE TUE-WED
BRINGING RELIEF FROM THE HEAT WITH CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS AND HIGHS IN THE 80S ACROSS CENTRAL KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78 100  77 100 /  30  40  40  20
HUTCHINSON      76  98  76  98 /  30  40  40  20
NEWTON          76  97  77  98 /  30  30  40  30
ELDORADO        77  98  77  99 /  20  30  30  20
WINFIELD-KWLD   78 102  78 103 /  30  40  30  20
RUSSELL         71  91  70  90 /  50  40  50  30
GREAT BEND      72  93  72  94 /  40  40  50  30
SALINA          74  93  74  92 /  40  40  40  30
MCPHERSON       75  96  75  96 /  30  40  40  30
COFFEYVILLE     80 104  79 103 /  30  30  20  20
CHANUTE         78  99  78  99 /  20  20  20  30
IOLA            78  97  78  97 /  20  30  20  30
PARSONS-KPPF    79 102  79 101 /  30  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR KSZ067>070.

EXCESSIVE HEAT WARNING UNTIL 8 PM CDT FRIDAY FOR KSZ071-072-082-
083-091>096-098>100.

&&
Hazardous weather outlook, Aug 3, 4:23 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED AUG 3 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES WILL OCCUR ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING. PLEASE REFER
TO THE EXCESSIVE HEAT WARNING FOR DETAILS.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A
STRONG STORM OR TWO WITH WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND
SOUTHEAST KANSAS DURING THE AFTERNOON AND EARLY EVENING HOURS
THURSDAY THROUGH SATURDAY. PLEASE REFER TO THE EXCESSIVE HEAT
WARNING FOR DETAILS. THE HIGH HEAT INDICES COULD PERSIST ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY NEXT WEEK WITH
ADDITIONAL HEAT HEADLINES POSSIBLE.

PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR FROM THURSDAY
THROUGH THE MIDDLE OF NEXT WEEK. A FEW STRONG STORMS WILL BE
POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, Aug 3, 6:11 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED AUG 3 2011

KSZ067-032345-
RENO-
611 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF SYLVIA...OR 27 MILES SOUTHEAST
OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Aug 3, 6:33 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT WED AUG 3 2011

KSZ067-040000-
RENO-
633 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF ALDEN...OR 23 MILES WEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.